If you or your institution has access to JStor, you can retrieve items more than 5 years old from any of the journals below. Click Search Results for a JStor listing of some of the problems below.

Abbreviations:
AMM = American Mathematical Monthly
MM = Mathematics Magazine
CMJ = College Mathematics Journal


  Problem Proposals

 Counting good bit string arc diagrams, #11312, AMM 115 (2008), 461, solution 117 (2010), 187.

 A uniform distribution on lattice paths, #11312, AMM 114 (2007), 744, solution 116 (2009), 552.

 Divisibility of a central binomial sum, #11292, AMM 114 (2007), 451 (published again as #11307 on p 640!), solution 116 (2009), 468.

 The maximum associativeness of division, #11091, AMM 113 (2006), 462.

 A combinatorial identity, #1718, MM 78 (2005), 158 and (corrected) 324.

 Counting restricted lattice paths, #11106, AMM 111 (2004), 725.

 Counting repeated quotients, #11091, AMM 111 (2004), 534.

  Dyck paths avoiding the points (4k,0), #11013, AMM 109 (2003), 438, solution 112 (2005), 184.

 A permanent fixture, #10925, AMM 109 (2002), 201, solution 110 (2003), 960.

 Trees and partitions, #10952, AMM 109 (2002), 569.

  The Car and Goats problem revisited, #666, CMJ 31 (2000), 62.

 Counting periodic points, #10666, AMM 105 (1998), 464.

 A French inheritance law, #10652, AMM 105 (1998), 271.

 A derangement number identity, #10643, AMM 105 (1998), 175.

 A uniform distribution, #10636, AMM 105 (1998), 68.

 Divisibility of sums and subsets, Q867, MM 70 (1997), 224.

 One divisibility condition on arithmetic functions implies another, Q861, MM 70 (1997), 66.

 The permanent of a stochastic Hessenberg matrix, MM, December 1996.

 A sum over partitions, AMM, February, 1996.

 Factorials, least common multiples and divisibility, MM, February 1996.

 A Quickie binomial coefficient identity, Q833, MM, June 1995.

 On matrix ranks, Problem No. 1422, MM, April 1993.

 On a Pascal-like triangle, CMJ, March 1993.

 A combinatorial identity, Problem No. 1394, MM, April 1992.

 On algebraic integers and the tangent function, E3461, AMM, October 1991.

 On rational functions, Problem No. 1348, MM, June 1990.

 On recurrence relations and divisibility, Problem No. 1335, MM, December 1989.

 On arithmetic progressions, Quickie No. 744, MM, February 1989.

 On positive numbers, Quickie No. 715, MM, December 1986.

 On stochastic matrices and minimal trace, Advanced Problem No. 6507, AMM, January 1986.

 On stochastic matrices and maximal entries, Problem No. 1228, MM, November 1985.

 On tossing a die, Problem No. 1217, MM, May 1985.


  Problem Solutions

 Oddly triangulated polygons, #11298, AMM 116 (2009), 371.

 Another description of the central Delannoy numbers, #10894, AMM 110 (2003), 443.

 Another binomial coefficient identity, #10878, AMM 110 (2003), 342.

 A property of the binary sum of a family of sets, #10865, AMM 109 (2002), 859.

 A recursively defined sequence of functions, #10758, AMM 109 (2002), 303.

 Another path to generalized Catalan numbers, #10751, AMM 108 (2001), 872.

 A rational generating function for relative divisors, #10750, AMM 108 (2001), 670.

 A generalization of Hall's theorem, #10701, AMM 108 (2001), 79.

  A bijection between marked trees, Solution for #10781, AMM 107 (2000), 176, proposed by Leonard Smiley.

 Another type of lattice path, #10658, AMM 107 (2000), 369.

  A Smith normal form, #1567, MM 731 (2000), 67.

 On a convolution of Eulerian numbers, #10596, AMM 106 (1999), 690.

 Binary expansions and kth powers, #10596, AMM 106 (1999), 366.

 Catalan and Hankel, #10596, AMM 106 (1999), 170.

 Minimal special matrices, #10470, AMM 105 (1998), 772.

 Symmetrized positive definiteness, #19-5, ILAS Image 20 (1998), 29.

 Möbius functions on the partition lattice, #10506, AMM 105 (1998), 373.

 From roots of unity to the Möbius function, #598, CMJ 29 (1998), 154.

 The number of positive semidefinite 0-1 matrices, #10481, AMM 104 (1997), 877.

 A characteristic polynomial, Problem No. 1502, MM 70 (1997), 227-228.

 A bijection between sets of permutations, #10364, AMM 104 (1997), 179.

 A sufficient condition for nilpotence, #10339, AMM 103 (1996), 908.

 Derived matrices with the same characteristic polynomial, #10334, AMM 103 (1996), 606.

 One step beyond, #10288, AMM 103 (1996), 511.

 Recovering individuals from the joint distribution of sums, #10304, AMM 103 (1996), 428.

 Polynomialrecurrençology, #10300, AMM 103 (1996), 273.

 Bounds on matrix sums, Problem No. 526, CMJ, May, 1995.

 Ring homomorphisms and Carmichael numbers, Problem No. 1434, MM, December 1994.

 Buffon's square, Problem No. 1414, MM, February 1994.

 Nonnegative curve fitting, 10219, AMM, February 1994.

 An identity with the floor function, Problem No. 1410, MM, December 1993.

 On a difference equation, Problem No. 1406, MM, October 1993.

 Strong fixed points of permutations, E3467, AMM, October 1993.

 Extraneous primes, E3452, AMM, April 1993.

 On functional equations, Problem No. 1398, MM, June 1993.

 Distributing stones in cups, Problem No. 1388, MM, February 1993.

 On a periodic sequence, E3437, AMM, November 1992.

 On harmonic numbers, Advanced Problem No. 6616, AMM, October 1992.

 Trigonometric inequalities, E3306, AMM, December 1991.

  Inequalities Involving Trigonometric Functions, E3306, AMM, December 1991.

 Composition of differentiable functions, Problem No. 1361, MM, December 1991.

 Slowly converging sets, E3367, AMM, December 1991 (with Douglas West).

 Consequence of a recurrence relation, E3367, AMM, December 1991.

 Factorizing certain characteristic polynomials, Problem No. 1357, MM, October 1991.

 An extremely rapidly converging sequence, E3360, AMM, May 1991.

 A formula for gcd, Problem No. 1344, MM, April 1991.

 An exponential limit, Problem No. 1338, MM, February 1991.

 Eigenvalues of sine and cosine matrices, Advanced Problem No. 6591, AMM,
    January, 1991 (with Grace Wahba).

 An Erdös problem on graphs, E3255, AMM, November 1990.

 Inperfect numbers, Problem No. 1329, MM, October 1990.

 A binomial coefficient inequality, E3309, AMM, August-September 1990.

 Maximizing symmetric functions of side differences in triangles, E3305, AMM, April 1990.

 A determinant identity with matrix entries, E3286, AMM, March 1990.

 On real roots of a certain polynomial, Problem No. 1315, MM, February 1990.

 A recurrence for a summation, E3153, AMM, December 1989.

 Iterated bijections, Problem No. 1308, MM, December 1989.

 A combinatorial identity, Problem No. 1304, MM, October 1989.

 On Touchard's identity, E3258, AMM, August-September, 1989.

 Matrices displaying their eigenvalues, E3245, AMM, June-July 1989.

 Subrings and ideals of symmetric polynomials, Problem No. 1301, MM, June 1989.

 On the greatest common divisor property, Problem No. 1293, MM, April 1989.

 A problem on permutations, E3163, AMM, January 1989.

 An inequality for polynomial roots, E3184, AMM, November 1988.

 Inverse of a combinatorial matrix, E3161, AMM, October 1988.

 A varied menu, E3163, AMM, June-July 1988.

 On binary sequences, Problem No. 1258, MM, February 1988.

 Optimal strategy for a computer game, E3060, AMM, October 1986.